The Australian consumer watchdog is taking the company that markets Nurofen to court for allegedly making misleading claims about the pain-killing product.
The company that markets Nurofen faces legal action over claims it has misled consumers about the popular painkiller.
The Australian Competition and Consumer Commission alleges that Reckitt Benckiser's Nurofen Specific Pain Products are identical despite claiming on their packaging to treat different kinds of pain, such as migraines and tension headaches.
"The ACCC alleges that these representations were false or misleading because the caplets in all four Nurofen Specific Pain Products are identical and each contain the same active ingredient, ibuprofen lysine 342mg," the ACCC said in a statement on Thursday.
"All four products are also approved on the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types."
The ACCC says the company made the claims on product packets and its website.
ACCC chairman Rod Sims said the products in question were being sold at a higher price than the company's standard ibuprofen pain killer.
The ACCC is seeking declarations, injunctions, an order for the publication of corrective notices, penalties and costs.
The matter is listed for March 31 in the Federal Court in Sydney.
In a statement, Nurofen said it was aware of the ACCC's concerns about its pain-specific packaging.
"Nurofen disputes any allegation of contravention of consumer law in relation to its pain-specific packaging," the company said.
"All Nurofen packs are approved by the Therapeutic Goods Administration (TGA) and comply with TGA's regulatory guidelines."
Nurofen said it would keep working with regulators to "ensure its packaging continues to be fully aligned with all guidelines and requirements."
Consumer group Choice welcomed the ACCC's decision to take court action.
"Whether the pills claim to target your back or a tension headache they'll certainly target your hip pocket, costing up to twice as much as standard Nurofen," Choice spokesman Tom Godfrey said in a statement.
"It's clear the drug companies have been cashing in on your pain by tempting you to pay a premium for targeted pain pills."
He urged consumers to look carefully at packets of pain killers before purchase.
"200mg of ibuprofen is 200mg of ibuprofen," he said.
- Posts : 38256
Join date : 2011-08-09
Permissions in this forum:You can reply to topics in this forum